Alert archive / Texas / Gale Warnings in 2018

Gale Warning 8, NWS Brownsville, TX

December 19, 2018

NWS Brownsville, TX issued this gale warning at Dec 19, 2018, 2:53 PM CST. It took effect at Dec 20, 2018, 6:00 AM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 2:53 PM CST (20:53 UTC)
In effect from
Dec 20, 2018, 6:00 AM CST
Expired
Dec 20, 2018, 8:24 PM CST
In force
14 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

812 
WHUS74 KBRO 192053
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
253 PM CST Wed Dec 19 2018

...Very strong northwest winds expected to develop offshore the
lower Texas coast on Thursday...

.A deepening low pressure system is expected to move eastward 
generally along the Interstate 10 corridor from Texas through the 
Northern Gulf States later this week. Immediately behind the 
deepening low pressure, surface high pressure will be building 
eastward into the Texas High Plains. This tightening pressure 
gradient will help generate frequent wind gusts to gale force 
across the adjacent Gulf Waters of Deep South Texas.

GMZ150-155-170-175-200500-
/O.UPG.KBRO.GL.A.0007.181220T1800Z-181221T0600Z/
/O.NEW.KBRO.GL.W.0008.181220T1200Z-181221T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
253 PM CST Wed Dec 19 2018

...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

The National Weather Service in Brownsville has issued a Gale
Warning, which is in effect from 6 AM Thursday to midnight CST
Thursday night. The Gale Watch is no longer in effect. 

* WINDS...Northwest winds 20 to 30 knots with gusts of 35 knots.
 
* WAVES/SEAS...Seas building to 7 to 11 feet across the 
  nearshore waters...9 to 13 feet across the far offshore 
  waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ130-132-135-200500-
/O.NEW.KBRO.SI.Y.0045.181220T1100Z-181221T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
253 PM CST Wed Dec 19 2018

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 5 AM TO 6 PM CST
THURSDAY...

The National Weather Service in Brownsville has issued a Small
Craft Advisory for winds, which is in effect from 5 AM to 6 PM
CST Thursday. 

* WINDS...Northwest winds 20 to 25 knots with gusts to near 30
  knots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 20 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Speece
4 follow-up statements
804 
WHUS74 KBRO 200400
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
1000 PM CST Wed Dec 19 2018

...Very strong northwest winds expected to develop offshore the
lower Texas coast on Thursday...

.A deepening low pressure system is expected to move eastward
across Southeast Texas and across the northern Gulf states,
bringing a dry cold front through Deep South Texas late tonight. 
Surface high pressure will quickly build behind it, tightening 
the pressure gradient and bringing strong northwest winds across 
the Western Gulf of Mexico. Frequent gusts to gale force across 
the adjacent Gulf Waters of Deep South Texas can be expected
through the afternoon with Small Craft Advisory conditions across
the Bay waters.

GMZ150-155-170-175-201200-
/O.CON.KBRO.GL.W.0008.181220T1200Z-181221T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
1000 PM CST Wed Dec 19 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WINDS...Northwest winds 20 to 30 knots with gusts of 35 to 40 
  knots.

* WAVES/SEAS...Seas building to 6 to 10 feet across the nearshore
  waters...building to 9 to 11 feet across the far offshore
  waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ130-132-135-201200-
/O.CON.KBRO.SI.Y.0045.181220T1100Z-181221T0000Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
1000 PM CST Wed Dec 19 2018

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT FROM 5 AM TO
6 PM CST THURSDAY...

* WINDS...Northwest winds 20 to 25 knots with gusts to near 30 
  knots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 20 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
216 
WHUS74 KBRO 200941
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
341 AM CST Thu Dec 20 2018

...Strong to very northwest winds expected to develop across the 
lower Texas coastal waters today...

.A deepening low pressure system is expected to move eastward
across southeast Texas and across the northern Gulf states, 
bringing a dry cold front through Deep South Texas early this
morning. Surface high pressure will quickly build behind it, 
tightening the pressure gradient and bringing strong northwest 
winds across the western Gulf of Mexico. Frequent gusts to gale 
force across the adjacent gulf waters of deep south Texas can be 
expected through the afternoon with Small Craft Advisory 
conditions across the Laguna Madre.

GMZ150-155-170-175-201745-
/O.CON.KBRO.GL.W.0008.181220T1200Z-181221T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
341 AM CST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...Northwest winds 20 to 30 knots with gusts of 35 to 45 
  knots. 

* WAVES/SEAS...Seas building to 7 to 11 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ130-132-135-201745-
/O.EXT.KBRO.SI.Y.0045.181220T1100Z-181221T0600Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
341 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY FOR WINDS NOW IN EFFECT UNTIL MIDNIGHT
CST TONIGHT...

* WINDS...Northwest winds 20 to 25 knots with gusts to near 30
  knots. Bay waters will be rough to very rough across the Laguna
  Madre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 20 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Castillo
261 
WHUS74 KBRO 201746
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
1146 AM CST Thu Dec 20 2018

...Very strong northwest winds continue across the lower Texas 
Bay and Gulf Waters today...

.A deepening low pressure system is expected to move eastward
across southeast Texas and across the northern Gulf states,
bringing a dry cold front through Deep South Texas early this
morning. Surface high pressure will quickly build behind it,
tightening the pressure gradient and bringing strong northwest
winds across the western Gulf of Mexico. Frequent gusts to gale
force across the adjacent gulf waters of deep south Texas can be
expected through the afternoon with Small Craft Advisory
conditions across the Laguna Madre.

GMZ150-155-170-175-210200-
/O.CON.KBRO.GL.W.0008.000000T0000Z-181221T0600Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
1146 AM CST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...Northwest winds 20 to 30 knots with gusts of 35 to 45 
  knots. 

* WAVES/SEAS...Seas building to 7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ130-132-135-210200-
/O.CON.KBRO.SI.Y.0045.000000T0000Z-181221T0600Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
1146 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL
MIDNIGHT CST TONIGHT...

* WINDS...Northwest winds 20 to 25 knots with gusts to near 30 
  knots. Bay waters will be rough to very rough across the 
  Laguna Madre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 20 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
860 
WHUS74 KBRO 210224
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
824 PM CST Thu Dec 20 2018

...Hazardous marine conditions continue across the Gulf waters
tonight...

.A low pressure system will continue to move eastward across the
northern Gulf states, with a tight pressure gradient across the
Western Gulf of Mexico. High pressure will continue to build 
overhead after midnight, improving winds and seas by early 
morning. Though the Gale Warning is cancelled offshore, an
isolated wind gust to gale-force will be possible for the next 
couple hours.

GMZ150-155-170-175-211200-
/O.CAN.KBRO.GL.W.0008.000000T0000Z-181221T0600Z/
/O.NEW.KBRO.SC.Y.0051.181221T0224Z-181221T1200Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
824 PM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Brownsville has issued a Small
Craft Advisory, which is in effect until 6 AM CST Friday. The
Gale Warning has been cancelled. 

* WINDS...Northwest winds 20 to 25 knots with gusts to 30 knots.

* WAVES/SEAS...Seas 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ130-132-135-210330-
/O.CAN.KBRO.SI.Y.0045.000000T0000Z-181221T0600Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
824 PM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...

The National Weather Service in Brownsville has cancelled the
Small Craft Advisory for winds. 

Winds have begun to quickly diminish across the Laguna Madre this
evening, therefore, the advisory has been cancelled.

$$

CB

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale warning went out at Dec 19, 11:42 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 19, 11:42 AM CST, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1142 AM CST Wed Dec 19 2018

...18z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions through the TAF cycle. A cold frontal
boundary is forecast to move through the region later tonight or
early Thursday. This should shift winds from a more
southerly/southeasterly direction to a more northwesterly
direction by around sunrise on Thursday. Winds will begin to pick
up by mid morning with gusts up to or exceeding 20 knots by the
end of the cycle.

&&

PREV DISCUSSION... /issued 403 AM CST Wed Dec 19 2018/
SHORT TERM (Today through Thursday): 500mb low/trough across
west- central Texas this morning will move eastward into east-
central Texas this afternoon bringing a surface trough/weak cold
front through the Rio Grande valley this afternoon into this
evening. South to southwest winds across the CWA today will allow
temperatures to reach the lower 80s across the Rio Grande valley
this afternoon. Low to mid level moisture will be limited across
deep south Texas today as 850mb winds veer to the west this
afternoon. Not much in the way of rain chances are expected today
except across the far offshore waters of the lower Texas coast
this morning. 850mb front moves through the CWA tonight and
surface high pressure will build into the Rio Grande valley
tonight into Thursday. This will reinforce the drier air across
the area but not much in the way of cooler air will filter into
deep south Texas. Temperatures will be near normal tonight and
near normal to slightly above normal Thursday. Breezy conditions
will develop across the CWA Thursday as the pressure gradient
increases across the lower Texas coast.

LONG TERM (Thursday Night through Tuesday): High pressure sfc and
aloft begins to swing across Texas Friday, with dry northwest flow
aloft keeping skies sunny, while minor CAA holds temps down near
70. The sfc ridge moves quickly into the NE Gulf Saturday, being
pushed by another weak cold front. This will allowing southeast
flow to return, bringing milder air back into the region. The
front will pull up nearly stationary on Saturday, keeping mild
weather going into the weekend. Most models slowly drift the front
southward on Sunday, nudged by a passing midlevel wave through
north Texas. NAM is overly aggressive with this wave and front,
so will disregard that solution. Front may have enough return
moisture off the Gulf and focusing to spark a few showers later
Sunday afternoon or Sunday night, but chances and overall coverage
still look minimal. Will need to watch the next storm system
traversing the Rockies for next week, as it may bring
considerable southerly winds Tuesday and Wednesday, which would
bring a warmer and humid Christmas Day for South Texas.

MARINE:
Today through Thursday: Seas were near 2 feet with west winds
near 4 knots at buoy020 early this morning. Light west to
southwest winds will prevail across the coastal waters today as a
surface trough/weak cold front moves across the lower Texas coast
this afternoon. Surface high pressure will build into the western
Gulf of Mexico late tonight into Thursday in the wake of the
surface trough/weak cold front. Winds will shift to the northwest
tonight and increase. Light to moderate west to northwest winds
tonight will shift to the north and increase Thursday. Strong
northwest to north winds will develop across the lower Texas coast
Thursday with wind gusts to near gale force offshore Thurs
afternoon. Will continue gale watch for the offshore waters Thurs
afternoon through Thurs evening as a result. Small craft
advisories will be needed for the Laguna Madre Thursday.

Friday through Monday: High pressure moves toward the northwest
Gulf on Friday, allowing winds to quickly relax Friday morning.
All advisories should be completed by noon Friday, with light
north winds continuing into Friday evening. Southeast flow returns
promptly Saturday, with winds rising to near 15 knots Saturday
afternoon. This will keep seas agitated, with swells remaining 3
to 5 feet. The elevated southeast flow continues into early next
week, with continued moderate wave action.

FIRE WEATHER: A surface trough/weak cold front will move through
deep south Texas today with surface high pressure building into the
area tonight into Thursday. Relative humidity values will fall into
the 15 to 25 percent range across most of the CWA Thurs afternoon as
20 foot winds increase to 15 to 20 knots. SPC currently has an
elevated erratic fire weather behavior conditions across the
southern and western portions of deep south Texas Thursday. Will go
ahead and issue a fire weather watch for all of the CWA Thurs
afternoon except for the coastal sections of the coastal counties as
critical erratic fire weather behavior conditions may develop across
portions of the Rio Grande valley.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch Thursday afternoon for TXZ248>255-353.

GM...Gale Watch from Thursday afternoon through Thursday evening for
     GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...Frye-55
Hazardous weather outlook, Dec 19, 5:45 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
545 AM CST Wed Dec 19 2018

TXZ248>257-351-353-201145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
545 AM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect for Jim Hogg...Brooks and inland
Kenedy counties through 9 am today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditons may develop across portions or
of Deep South Texas Thursday afternoon due to strong winds and
low relative humidity. A fire weather watch is in effect for
Thursday afternoon for most of deep south Texas. Burning is not
encouraged.

An elevated risk of rip currents is likely at the beaches of South
Padre Island and at Boca Chica Beach Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-201145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
545 AM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous marine conditions are expected Thursday through Friday
morning. A Gale watch is in effect for the Gulf waters Thursday
afternoon and evening. Small Craft advisories are likely for the
Laguna Madre Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Dec 19, 9:28 AM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
928 AM CST Wed Dec 19 2018

TXZ248-250-251-351-191730-
Zapata-Brooks-Inland Kenedy-Coastal Kenedy-
Including the cities of Zapata, Falfurrias, and Sarita
928 AM CST Wed Dec 19 2018

...Patchy Dense Fog affecting the northern Ranchlands...

At 925 am, surface observations indicated that some patchy areas
of dense fog are persisting across portions of Zapata, northern
Brooks and northern Kenedy Counties. These areas of dense fog are
reducing visibilities down to one quarter of a mile in these
counties. These areas of dense fog will steadily dissipate over
the next couple of hours as the daytime heating increases.

Early morning motorists in Zapata, northern Brooks and northern
Kenedy counties are urged to slow down and use low beam
headlights, as visibilities can change rapidly over short
distances.

Speece

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 11:58 PM CSTDense Fog AdvisoryBROBrooks, Jim Hogg, Kenedy9 hr
Dec 19, 4:41 AM CSTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more23 hr
Dec 19, 2:53 PM CSTSmall Craft Advisory for WindsBRO30 hr

Nearby

Gale Warnings in Texas, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.